Aspirin triad

 

IMPORTANT The information provided is of a general nature and should not be used as a substitute for professional advice. If you think you may suffer from an allergic or other disease that requires attention, you should discuss it with your family doctor. The content of the information articles and all illustrations on this website remains the intellectual property of Dr Raymond Mullins and cannot be reproduced without written permission.

Summary
Some patients suffer from aspirin allergy, nasal polyps and asthma, a condition known as the aspirin triad. Aspirin allergy can develop later in life, even when previously well tolerated. In this condition, most will tolerate paracetamol, but will also be allergic to all so-called COX-1 inhibitor drugs such as naproxen, diclofenac and ibuprofen amongst others.


Aspirin is a natural compound
Aspirin is a useful medication, used to reduce pain and inflammation. Originally derived from plants extracts, these days, aspirin is made synthetically. A number of similar synthetic non-steroidal anti-inflammatory drugs (NSAIDS) with similar properties are also available.


Aspirin allergy may occur
Mild to severe allergic reactions to aspirin may occur. Symptoms include flushing, itchy rashes, blocked and runny noses and severe difficulty breathing or asthma, usually within an hour of taking a tablet.


Testing for aspirin allergy is difficult
Why allergic reactions to aspirin and related pain-killers occur is uncertain. There is no reliable blood or skin allergy test which has been proven to be useful for confirming or excluding sensitivity to these medicines. The routine way to do so is to do a graded open challenge under strict medical supervision. Challenge testing is not always necessary, but may sometimes be advised to prove that sensitivity exists, or to prove the safety of an unrelated medicine. Topical nasal challenges with aspirin-like compounds are available in research centres abroad but are not available as a routine in the clinical setting in Australia.


Samter's triad / Aspirin triad
Some patients suffer from aspirin allergy, nasal polyps and asthma, a condition known as the aspirin triad. Aspirin allergy can develop later in life, even when previously well tolerated. Often asthma is of later onset as well, and sufferers may not be allergic to inhaled allergen like dust mite, animals, moulds or pollens. Patients with this condition produce increased quantities of leucotrienes. Leucotrienes are inflammatory chemicals produced by white cells that increase inflammation in the nose, sinuses and lungs and can trigger runny noses and wheezing. The result is worse asthma and accelerated polyp growth.


Patients may benefit from aspirin desensitisation
Even though these patients are allergic to aspirin, most can be made to tolerate high doses by starting off at a very low dose of aspirin initially and increasing it day by day. Once a higher dose is reached (generally 1 ­ 4 tablets/day), there is reduced production of leucotrienes. Aspirin desensitisation has been shown to reduce asthma severity, the rate of polyp growth, the number of sinus operations needed and the severity of sinusitis. Sometimes, you may need to do a deliberate aspirin challenge to find out whether you are allergic to aspirin or not. The decision to undertake aspirin desensitisation is best made by an allergy specialist.


Other medicines may occasionally  be helpful
There are also asthma medications known as anti-leucotrienes (eg. Singulair, Accolate) that can also be used in this situation. Unfortunately, they are currently very expensive and not subsidises for this purpose.


Side-effects of aspirin desensitisation

  1. Stomach Irritation ­ ulceration and bleeding at high doses

  2. Easy bruising ­ common

  3. Tinnitus (ringing in the ears ­ rare)

  4. Allergic reactions!


Reasons for undertaking aspirin desensitisation in aspirin sensitive patients

  1. To improve asthma control

  2. To reduce the severity of sinusitis/nasal polyposis

  3. To reduce the rate at which polyps regrow

  4. For patients who need to use aspirin or similar medication for treatment of heart disease or arthritis.


Dietary salicylates are only occasional triggers in aspirin-sensitive patients
Occasional patients who are allergic to aspirin, and have the "aspirin triad", will suffer symptoms if they eat foods that have high levels of natural salicylates. This affects the occasional patient rather than the majority, and low salicylate diets are not considered a routine part of management.


References

Zeitz HJ. Bronchial asthma, nasal polyps, and aspirin sensitivity: Samter's syndrome. Clin Chest Med. 1988 Dec;9(4):567-76.

Juergens UR, Christiansen SC, Stevenson DD, Zuraw BL: Inhibition of monocyte leukotriene B4 production after aspirin desensitization: J ALLERGY CLIN IMMUNOL 96:2 1995, 148-156

Stevenson DD, Pleskow WW, Simon RA, Mathison DA, Lumry WR, Schatz M, Zeiger RS: Aspirin-sensitive rhinosinusitis astshma: A double-blind crossover study of treatment with aspirin. J ALLERGY CLIN IMMUNOL 73:4 1984, 500-507

Stevenson DD, Hankammer MA, Mathison DA, Christiansen SC, Simon RA: Aspirin desensitization treatment of aspirin-sensitive patients with rhinosinusitis-asthma: Long-term outcomes. J ALLERGY CLIN IMMUNOL 98:4 1996, 751-758

Sweet JM, Stevenson DD, Simon RA, Mathison DA: Long-term effects of aspirin desensitization ­ Treatment of aspirin-sensitive rhinosinusitis-asthma. J.ALLERGY CLIN IMMUNOL 85:1 1990, 59-64.

Stevenson DD. Aspirin sensitivity and desensitization for asthma and sinusitis. Curr Allergy Asthma Rep. 2009 Mar;9(2):155-63.

Williams AN, Woessner KM. The clinical effectiveness of aspirin desensitization in chronic rhinosinusitis. Curr Allergy Asthma Rep. 2008 May;8(3):245-52.

Jenneck C, Juergens U, Buecheler M, Novak N. Pathogenesis, diagnosis, and treatment of aspirin intolerance. Ann Allergy Asthma Immunol. 2007 Jul;99(1):13-21.

Stevenson DD, Simon RA. Selection of patients for aspirin desensitization treatment. J Allergy Clin Immunol. 2006 Oct;118(4):801-4.

Morwood K, Gillis D, Smith W, Kette F. Aspirin-sensitive asthma. Intern Med J. 2005 Apr;35(4):240-6.

Last reviewed 28 January 2010